Louisiana, 2017

Damaging Winds in Louisiana, July 14, 2017

July 14, 2017 · NWS SHV · 4 events in 4 counties and zones

A moist and unstable atmosphere prevailed across Northern Louisiana during the afternoon and evening hours of July 17th. During the late morning hours, scattered showers and thunderstorms developed across portions of Central Arkansas along a weak disturbance aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A moist and unstable atmosphere prevailed across Northern Louisiana during the afternoon and evening hours of July 17th. During the late morning hours, scattered showers and thunderstorms developed across portions of Central Arkansas along a weak disturbance aloft. This disturbance moved southward during the day and continued to produce additional showers and thunderstorms along its southward trek. Some of these storms became strong to severe across Northern Louisiana and produced downed trees and power lines. The storms weakened during the late evening hours before dissipating during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 10:32 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 14, 10:32 AM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1132 AM CDT Fri Jul 14 2017

.AVIATION...
A weak shear zone along the Gulf Coast will continue seabreeze TSTMS
through this weekend. Expect TSTM development during the day as the
seabreeze develops along the coast in the morning and then moves N
inland and dissipates during the evening sunset across the ArkLaTex.

A moist airmass with precipitable water values upwards of two inches
to continue through the weekend as well, therefore SCT MVFR ceilings
and VSBY remain possible over NE LA and SE AR for the weekend
mornings near and shortly after sunrise.

&&

.PREV DISCUSSION... /issued 1121 AM CDT Fri Jul 14 2017/

DISCUSSION...
Have updated the zones to increase the rain chances for parts of
Southeast Oklahoma, Southwest and South Central Arkansas, and
North Central Louisiana. This was due to the outflow boundary
moving Southwest across Western Arkansas helping produce
showers and thunderstorms and the early development of showers
over South Central Arkansas and North Central Louisiana. No other
significant changes were made this update. /06/

PREV DISCUSSION... /issued 655 AM CDT Fri Jul 14 2017/

AVIATION...
For the 14/12z TAFs, patchy fog is once again affecting portions
of East Texas, Southern Arkansas, and North Central Louisiana.
KMLU has experienced dense fog at times this morning resulting in
LIFR flight conditions. Similar to the last several days, ceilings
and visibilities should quickly improve early in the period, and
VFR conditions should prevail at all TAF sites by 14/15z.
Scattered convection is likely again after 14/18z across the
entire area. The greatest coverage and highest rain chances should
generally be across Louisiana and Southern Arkansas. Most of the
showers and storms should gradually dissipate after sunset, but a
few isolated showers may persist into the night as a weak cold
front and upper level trough move into the area.

CN

PREV DISCUSSION... /issued 600 AM CDT Fri Jul 14 2017/

DISCUSSION...
A pattern change will begin to take place today as ridging aloft
will begin to amplify from the Desert SW region...northward across
the Rockies and into Srn Alberta/Saskatchewan Canada. This will
result in the return of NW Flow aloft across the region. With the
combination of existing outflow boundaries moving into the region
from the NW, available moisture, and daytime heating...Showers
and thunderstorms will develop across the region this afternoon.
Convection should decrease in coverage after sunset, but the
models hint at some isolated development during the late evening
and overnight period as a weak shear axis will remain in place
across the area.

As the ridge becomes more established across the Rockies through
the weekend, this will allow a shortwave trough to move south
across the MS Valley on Saturday, dragging a weak sfc front
southward into Ern OK/Cntrl AR. At the moment it it appears the
shortwave trough and sfc front will remain north of the area
through much of the day Saturday. However, showers and
thunderstorms are expected to develop during the day on Saturday
due to a combination of available moisture, daytime heating and a
weak shear axis in place. The aforementioned weak shortwave trough
and sfc front will drift into the region Saturday night and
Sunday before stalling and washing out on Monday. The will result
in another decent chance of rain across the region during the same
time frame.

Tuesday through the end of next week...the upper ridge in the
Rockies will slowly build eastward across the area. Rain chances
will remain across the region, but convection will become more
isolated and limited to the afternoon diurnal type.

High temperatures will remain in the upper 80s to low 90s across
the region through early next week, with some minor discrepancies
due to timing and location of convection. But with the upper
level ridge building into the area by the middle portions of next
week, temps will be back into the mid 90s over much of the region,
which is near the climatological norms for this time of year.
/20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  74  92  74 /  40  20  50  20
MLU  90  74  91  74 /  40  20  50  30
DEQ  93  72  92  72 /  40  20  40  20
TXK  92  73  92  73 /  40  20  50  20
ELD  91  73  91  73 /  40  20  50  20
TYR  93  74  93  74 /  30  20  50  20
GGG  93  74  92  73 /  40  20  50  20
LFK  94  74  92  74 /  40  20  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

08
Hazardous weather outlook, Jul 14, 12:05 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
105 PM CDT Fri Jul 14 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
105 PM CDT Fri Jul 14 2017

This Hazardous Weather Outlook is for portions of South Central
and Southwest Arkansas, North Central and Northwest Louisiana,
Southeast Oklahoma, and East and Northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms will develop and linger into
the evening before dissipating. Locally heavy rainfall due to the
slow movement of the storms will occur and thunderstorms will
be accompanied by deadly lightning and gusty winds of 25 to 30
MPH. Afternoon temperatures will climb into the lower and middle
nineties, and when combined with the relative humidity values
expected to produce heat indices from 100 to near 105 degrees.
A few sites may see isolated higher heat index values above
105 degrees briefly. No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms will occur through Sunday
with the approach and passage of an upper level disturbance and
associated surface front. These features will linger over the
four State Region Monday and Tuesday, with the potential for
additional scattered showers and thunderstorms. Gusty winds of 25
to 30 MPH along with brief but locally heavy rainfall and deadly
lightning will occur in and near the thunderstorms. Convection
should become more isolated by Wednesday, as an upper level ridge
of high pressure builds into the region pushing activity to the
South.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed through tonight.

06

In the hours before

Special weather statement, Jul 14, 2:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
329 PM CDT FRI JUL 14 2017

ARZ060-061-071-142115-
Hempstead AR-Lafayette AR-Nevada AR-
329 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...
NORTHEASTERN LAFAYETTE AND SOUTHERN NEVADA COUNTIES UNTIL 415 PM
CDT...

At 328 PM CDT, emergency management reported a strong thunderstorm
over Garland, or 7 miles west of Lewisville. This storm was nearly
stationary.  Also expect gusty winds near Fouke, Arkansas.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Stamps, Lewisville, Buckner, Rosston, Willisville, Bodcaw, Bluff
City, Cale, Patmos, Young, Waterloo, Falcon, Mount Moriah, Morris and
Piney Grove.

LAT...LON 3351 9311 3344 9327 3344 9336 3338 9340
      3329 9361 3345 9372 3378 9310
TIME...MOT...LOC 2028Z 067DEG 4KT 3336 9371

VIII.
Special weather statement, Jul 14, 2:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
348 PM CDT FRI JUL 14 2017

LAZ004>006-142130-
Lincoln LA-Union LA-Claiborne LA-
348 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION...NORTHEASTERN
CLAIBORNE AND NORTH CENTRAL LINCOLN PARISHES UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cooley, or 11 miles southeast of Junction City. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Bernice, Cooley, Spearsville, Lillie, Summerfield and Corney Lake.

LAT...LON 3297 9259 3282 9251 3268 9275 3293 9287
TIME...MOT...LOC 2048Z 067DEG 4KT 3288 9263

VIII.
Special weather statement, Jul 14, 2:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
357 PM CDT FRI JUL 14 2017

ARZ070-071-142145-
Lafayette AR-Miller AR-
357 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MILLER AND SOUTHWESTERN
LAFAYETTE COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fouke, or 19 miles east of Atlanta. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brightstar, Fort Lynn, Canale, Kiblah, Pleasant Valley and Gin City.

LAT...LON 3325 9378 3309 9370 3302 9382 3302 9395
      3320 9404 3321 9404
TIME...MOT...LOC 2057Z 067DEG 3KT 3315 9383

VIII.

The radar

The Shreveport radar (KSHV), 85 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
July 14, 3:15 PM CST
Where
Claiborne County, 1.17 mi S of Pt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.663, -92.970

Several trees were blown down.

Thunderstorm Wind, Lincoln

When
July 14, 3:45 PM CST
Where
Lincoln County, 1.75 mi E of Simsboro
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.532, -92.750

Several trees were blown down.

Thunderstorm Wind, Bienville

When
July 14, 4:10 PM CST
Where
Bienville County, 0.63 mi W of Sailes
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.422, -93.111

Several trees were blown down.

Thunderstorm Wind, Red River

When
July 14, 5:00 PM CST
Where
Red River County, 4.03 mi SE of Halfway
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.080, -93.320

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 700862, 700863, 700865, 700866.